West Virginia, 2011

Winter Weather in West Virginia, February 5, 2011

February 5, 2011 · NWS LWX · 6 events in 6 counties and zones

Low pressure tracked through the Ohio Valley on the fifth of February causing precipitation over the area. High pressure just off the New England coast supplied enough low-level cold air for a period of freezing rain.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked through the Ohio Valley on the fifth of February causing precipitation over the area. High pressure just off the New England coast supplied enough low-level cold air for a period of freezing rain. Precipitation changed to rain later in the morning as warmer air was drawn into the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 5, 12:25 AM EST, 35 minutes earlier.

Area forecast discussion, Feb 5, 12:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1225 AM EST SAT FEB 5 2011

.SYNOPSIS...
COASTAL LOW PRESSURE WILL PASS EAST OF THE DELMARVA OVERNIGHT. A
SECOND AREA OF LOW PRESSURE FROM THE TENNESSEE VALLEY WILL AFFECT
THE REGION EARLY SATURDAY. THE ASSOCIATED UPPER LEVEL LOW WILL
PASS THROUGH THE REGION SATURDAY NIGHT. HIGH PRESSURE IS EXPECTED
TO BUILD IN BEHIND THIS SYSTEM SUNDAY INTO MONDAY. LOW PRESSURE
WILL IMPACT THE AREA MONDAY NIGHT. HIGH PRESSURE WILL BRIEFLY
BUILD OVERHEAD TUESDAY BEFORE A STORM SYSTEM POSSIBLY AFFECTS THE
AREA DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
RAISED FREEZING RAIN ADVISORY EARLY AS LIGHT PRECIP IS SPREADING
INTO ERN WV AND WEST- CENTRAL MARYLAND WHERE TEMPS ARE UPPER 20S
TO LOW 30S. BULK OF PRECIP STILL EXPECTED LATE TONIGHT INTO
SATURDAY. TEMPS ALONG MASON-DIXON EXPECTED TO LINGER IN THE LOW
30S THROUGH MIDDAY...SO THE NORTHERN PORTION OF THE FREEZING RAIN
ADVISORY WAS ALSO EXTENDED UNTIL 1PM SATURDAY.

ADJUSTED PRECIP/ICE ACCUM GRIDS GIVEN PRESENCE OF TEMPERATURE
INVERSION /THE RIDGELINES ARE ABOVE FREEZING AND ARE EXPECTED TO
REMAIN THAT WAY OVERNIGHT WITH WAA.

PREVIOUS DISCUSSION...
02Z SFC ANALY ACRS ERN CONUS DEPICTS 1016 MB LOPRES SE OF ILM...
AND A 2ND AREA OF WK LOPRES ACRS AL/MS. THE ASSOCD UPR LOW FM THE
LATTER IMPULSE IN AR ATTM. RDR/STLT COMPOSITE DEPICTS A LRG SWATH
OF PCPN ACRS THE SERN CONUS...BUT ITS MOTION IS ALMOST DUE E.
HENCE...EXTRAPOLATION OF CURRENT ECHOES WONT REVEAL START TIME OF
PCPN ACRS CWFA. INSTEAD...IT/LL TAKE ISENT LIFT BTWN THE TWO LOWS
TO INDUCE PCPN LCLLY. 18Z GDNC/LTST WRF RUNS/HRRR/21Z SREF ALL
INDICATE CWFA WL REMAIN DRY THRU 06Z AT LEAST. ALL BUT THE MOST
AGGRESSIVE RUNS SUGGEST PCPN WONT MAKE IT PAST CENTRL VA TIL 09Z.
JUST RECVD/GLANCED AT 00Z NAM...IT/S SLOWED THINGS DOWN FURTHER.
PLUS...THE LMTD QPF POTL SUGGESTS THAT THE LTL PCPN THAT EXISTS WL
BE DIVERTED TO MSTNG THE ATM INSTEAD.

THIS ALL HAS BIG IMPLICATIONS ON TEMPS/PTYPE UPON ONSET. IF PCPN
SLOWS DOWN TIL DAYBRK...THERE/S A BETTER CHC THAT THE BLYR WL HV
ENUF CHC TO REBOUND THERMALLY BEFORE PCPN ARRIVES. AND...IF WET BULB
TEMPS ARENT ACHIEVED OVNGT...THAT TOO WL LIMIT FZRA.

HV SCALED POPS BACK TNGT. IN LIGHT OF LTST GDNC...MAY TWEAK IT
BACK A LTL MORE SHORTLY. BUT...THE LOW THRESHOLD FOR FZRA ADVY
/IE...ANY/ AND LACK OF CONFIDENCE WL PRECLUDE ANY HEADLINE CHGS JUST
YET. WAA INDUCED PCPN HAS A HABIT OF BREAKING OUT ERLR THAN
PLANNED. AND EVEN IF QPF BARELY MEASURABLE...THAT WUD BE ENUF TO
JUSTIFY HEADLINE. ANY CHGS MMAY NEED TO BE A GAME-TIME DECISION IN
THIS INSTANCE.

BY MID TO LATE MORNING ON SATURDAY...WHATEVER FZRA THAT DOES EXIST
WL CHANGE OVER TO RAIN AS TEMPERATURES RISE ABOVE FREEZING. THE
ARRIVAL OF THE INTERIOR SFC LOPRES /AND ITS H5 COUNTERPART/ WL BE
THE MAIN CATALYST FOR PCPN...AND HV BUMPED POPS FOR SAT UPWD. A
RAIN/SNOW MIX IS POSSIBLE ACROSS THE WESTERN SLOPES OF THE POTOMAC
HIGHLANDS DURING THE LATE AFTERNOON AS CAA RUSHES IN BHD THE
SYSTEM.

AT THIS STAGE...MADE NO CHGS TO TEMP FCST. LAST COMPARISON AGAINST
LAMP SUGGESTS FCST PERFORMING SATISFACTORILY.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
AN UPPER-LEVEL LOW WILL PASS THROUGH THE REGION SATURDAY
EVENING...BRINGING THE CHANCE FOR SHOWERS. THE BEST CHANCE FOR
SHOWERS WILL BE ACROSS THE NORTHERN PORTION OF THE CWA CLOSER TO THE
UPPER-LEVEL LOW. DRY CONDITIONS ARE EXPECTED OVERNIGHT SATURDAY AS
HIGH PRESSURE BUILDS OVERHEAD. THE ONE EXCEPTION WILL BE FOR
LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT WHERE AN UPSLOPE
COMPONENT TO THE LOW-LEVEL WIND WILL TRIGGER SNOW SHOWERS. SNOW
ACCUMULATIONS AROUND A COUPLE INCHES ARE EXPECTED ALONG THE RIDGE
TOPS.

HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL BUILD OVER OUR AREA
SUNDAY. THE SOURCE REGION OF THE HIGH MEANS THAT THERE WILL BE
MILDER TEMPERATURES COMPARED TO RECENT DAYS. MAX TEMPS SUNDAY WILL
TOP OFF WELL INTO THE 40S FOR WASHINGTON AND BALTIMORE AND IN THE
50S ACROSS PORTIONS OF CENTRAL VIRGINIA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL MOVE OFF THE COAST SUNDAY NIGHT INTO MONDAY
WHILE A STORM SYSTEM DEVELOPS OVER THE CENTRAL CONUS. THE NORTHERN
AND SOUTHERN BRANCHES OF THE JET ARE NOT EXPECTED TO PHASE WITH
THIS SYSTEM SO THE LOW WILL NOT RAPIDLY INTENSIFY UNTIL IT IS WELL
OFF TO OUR NORTH AND EAST. THEREFORE...PRECIPITATION AMOUNTS ARE
EXPECTED TO BE LIGHT AND MAINLY IN THE FORM OF LIQUID MONDAY
AFTERNOON AND MONDAY NIGHT. THERE WILL BE ENOUGH COLD AIR ON THE
BACK SIDE OF THE STORM FOR UPSLOPE SNOW SHOWERS ALONG THE
ALLEGHENY FRONT ESPECIALLY MONDAY NIGHT.

HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY...BUT ANOTHER STORM
SYSTEM MAY IMPACT THE AREA DURING THE MIDDLE OF NEXT WEEK. COLDER
AIR IN PLACE SUGGESTS THAT THERE IS A BETTER CHANCE FOR WINTRY
PRECIPITATION ACROSS OUR AREA...BUT TRACK AND TIMING REMAIN
UNCERTAIN THIS FAR OUT.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
LIGHT RAIN OVERSPREADING THE AREA WITH BULK LATE TONIGHT INTO
SATURDAY. WILL BE NEAR 32F ALONG NORTH OF LINE FROM BWI TO IAD TO
OKV. BRIEF LIGHT FZRA POSSIBLE ON THIS LINE BEFORE CHANGING TO
PLAIN RAIN. ANY PCPN BEFORE SUNRISE SHUD BE VRY LGT...THEN WL BECOME
MORE ORGANIZED AND A LTL HVYR AFTR 12Z. FLGT CONDS WL SUBSEQUENTLY
DETERIORATE AS PTYPE CHGS TO ALL RA. KEPT FCST AT IFR...THO SOME
GDNC SUGGESTS CIGS MAY GO LWR. THESE CONDS SHUD PERSIST MOST OF
THE DAY.

AN UPPER-LEVEL LOW WILL PASS THROUGH THE TERMINALS SATURDAY
EVENING...BRINGING A CHANCE FOR SHOWERS AND SUBVFR CIGS/VSBYS. HIGH
PRESSURE WILL BRING VFR CONDITIONS SUNDAY INTO MONDAY. LOW PRESSURE
WILL IMPACT THE TERMINALS MONDAY AFTERNOON AND NIGHT. HIGH PRESSURE
WILL BRIEFLY BUILD OVERHEAD TUESDAY BEFORE ANOTHER STORM SYSTEM
POSSIBLY IMPACTS THE TERMINALS DURING THE MIDDLE OF NEXT WEEK.

&&

.MARINE...
SLY FLOW AROUND 10 KT REST OF THE NIGHT. WNDS BACK SE AS LOPRES
MVS OFF CP HATTERAS THROUGH SATURDAY MORNING.

A 2ND AREA OF LOPRES WL MV NEWD UP THE APPLCHNS SAT. MAOR WL BE
BTWN THE TWO...RSLTG IN LGT WNDS /AOB 10 KT/. THE CSTL LOW MAY HV A
SLGTLY GREATER AFFECT ON WND DIR...W/ A SIZABLE ELY COMPONENT.

LOW PRESSURE WILL INTENSIFY TO OUR NORTHEAST SATURDAY NIGHT. SCA
WINDS FROM THE WEST-NORTHWEST ARE EXPECTED BEHIND THE LOW SATURDAY
NIGHT INTO SUNDAY. HIGH PRESSURE WILL BUILD OVER THE WATERS LATER
SUNDAY INTO MONDAY. ANOTHER AREA OF LOW PRESSURE MAY IMPACT THE
WATERS MONDAY AFTERNOON AND NIGHT. AN SCA MAY BE WARRANTED AHEAD OF
THE LOW MONDAY AFTERNOON. SCA WINDS ARE EXPECTED BEHIND THE LOW
OVERNIGHT MONDAY AND TUESDAY.

LOW PRESSURE MAY IMPACT THE WATERS DURING THE MIDDLE OF NEXT
WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MDZ003>007-501-502.
     FREEZING RAIN ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     MDZ009>011.
VA...FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     VAZ028.
     FREEZING RAIN ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     VAZ025-026-036>038-503-504.
     FREEZING RAIN ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     VAZ027-029>031-039-040-042-501.
WV...FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     WVZ050>053-503-504.
     FREEZING RAIN ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     WVZ505-506.
     FREEZING RAIN ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     WVZ055-501-502.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO NOON EST SUNDAY
     FOR ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 5 AM EST SUNDAY
     FOR ANZ535-536.

&&

SYNOPSIS...BJL
NEAR TERM...BAJ/NWL/HTS
SHORT TERM...BJL
LONG TERM...BJL
AVIATION...BJL/NWL/HTS
MARINE...BJL/NWL/HTS
Hazardous weather outlook, Feb 4, 11:37 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1137 PM EST FRI FEB 4 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
050945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1137 PM EST FRI FEB 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT TONIGHT FOR BALTIMORE AND
HARFORD COUNTIES. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/WSWLWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 1 PM SATURDAY
AFTERNOON FOR NORTHERN BALTIMORE AND HARFORD COUNTIES.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS SATURDAY NIGHT.
THE SMALL CRAFT ADVISORY CONTINUES THROUGH SUNDAY MORNING FOR THE
LOWER TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY.

A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR PORTIONS OF THE WATERS
MONDAY AFTERNOON THROUGH TUESDAY.

LOW PRESSURE MAY IMPACT THE REGION WEDNESDAY NIGHT AND THURSDAY
WITH WINTRY PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-050945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1137 PM EST FRI FEB 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT LATE TONIGHT FOR NORTHERN
VIRGINIA...THE CENTRAL VIRGINIA FOOTHILLS AND SHENANDOAH VALLEY...WESTERN
AND NORTH- CENTRAL MARYLAND AND EASTERN WEST VIRGINIA. PLEASE
REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FREEZING RAIN ADVISORY CONTINUES UNTIL 1 PM SATURDAY
AFTERNOON FOR PORTIONS OF THE NORTHERN SHENANDOAH
VALLEY...NORTHERN MARYLAND... AND EASTERN WEST VIRGINIA.

LOW PRESSURE MAY IMPACT THE REGION WEDNESDAY NIGHT AND THURSDAY
WITH WINTRY PRECIPITATION.

GUSTY NORTHWESTERLY WINDS ARE EXPECTED LATE NEXT WEEK AND COULD
LEAD TO WIND CHILLS OF BELOW MINUS 5.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
February 5, 1:00 AM EST to 8:00 AM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

A glaze of ice was reported near Charles Town.

Winter Weather, Berkeley

When
February 5, 1:00 AM EST to 8:00 AM EST
Where
Berkeley forecast zone
Reported by
Trained Spotter
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Ice accumulated to thirteen hundredths of an inch near Falling Waters. A glaze of ice was also reported near Bunker Hill and also near Arden.

Winter Weather, Morgan

When
February 5, 1:00 AM EST to 8:00 AM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

A glaze of ice was reported near Berkeley Springs.

Winter Weather, Hampshire

When
February 5, 1:00 AM EST to 8:00 AM EST
Where
Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

A glaze of ice was reported near Springfield and also near Green Spring.

Winter Weather, Eastern Mineral

When
February 5, 1:00 AM EST to 8:00 AM EST
Where
Eastern Mineral forecast zone
Reported by
Trained Spotter
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Ice accumulated to around two tenths of an inch at Short Gap.

Winter Weather, Western Mineral

When
February 5, 1:00 AM EST to 8:00 AM EST
Where
Western Mineral forecast zone
Reported by
Unknown
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

A glaze of ice was estimated across western Mineral County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283080, 283081, 283082, 283083, 283085, 283086.